Virginia, 2024Damaging Winds and Lightning Strike in Virginia, May 23, 2024
May 23, 2024 · NWS RNK · 7 events in 3 counties and zones
Weak forcing over the area was overcome by strong surface heating and modest surface moisture. Instability over Virginia was modest as well, but was enough for a few isolated afternoon thunderstorms, which ultimately produced areas of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak forcing over the area was overcome by strong surface heating and modest surface moisture. Instability over Virginia was modest as well, but was enough for a few isolated afternoon thunderstorms, which ultimately produced areas of wind damage. In addition, a lightning strike damaged a power transformer, which led to power outages in the area of Martinsville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 1:37 PM EST, 51 minutes earlier.
Area forecast discussion, May 23, 1:37 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
237 PM EDT Thu May 23 2024
.SYNOPSIS...
A front will stall across the Ohio Valley today and Friday,
resulting in multiple days with showers and thunderstorms over
the area. Then a low pressure system crossing the Great Lakes
will push a cold front through the Mid Atlantic region early
Tuesday. This will lead in drier and cooler weather for the
middle of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 200 PM EDT Thursday...
Key messages:
- Showers and storms throughout this afternoon
- Less opportunity for showers Friday
Showers with a few embedded thunderstorms are tracking through
southwest VA and northern NC currently. Today has been much
cloudier than yesterday, suppressing instability a bit. As a
result this may delay the more severe thunderstorm activity for
a while longer. However, the presence of a frontal boundary
across the area is allowing for more widespread shower coverage
than yesterday. Mesoanalysis shows stronger instability south of
the VA/NC state line, which would indicate the area of greatest
risk for wind damage from storms would be there. Several high-
res models tend to agree with this hypothesis. Nowhere in our
forecast area can be counted out for severe weather this
afternoon and evening though.
After things quiet down this evening, the aforementioned front
will remain stationary over the area. A small shortwave will
move near the front on Friday, continuing our daily pattern of
showers and storms. With less instability available, Friday's
greatest concern will be heavy rain and flooding potential as we
have seen round after round of rainfall the past few days.
Temperatures will be fairly typical for late May, with highs in
the 70s to mid 80s, and lows in the 50s to low 60s. With all the
rain and a lackadaisical front, humidity will be high as well.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 205 PM EDT Thursday...
Key Points:
1. Scattered showers and thunderstorms Saturday
2. Areal coverage of storms increases Sunday
3. Well above normal temperatures.
A disturbance is expected to move over the region Friday evening.
Convection will wane with lose of heating, but outflow boundaries
may keep showers on-going overnight. On Saturday, the area will be
in the warm sector with diurnal scattered storms firing during the
afternoon and evening hours. As typical with summer convection,
storms will fade away through the overnight hours. Sunday looks to
be the most active day for severe weather as a cold front approaches
from the west. With a moist and unstable airmass in place, more
areal coverage of strong storms are possible.
PWATs through the period will run high (greater than 1.40 inches)
and with the wet antecedent soils, flooding will be possible with
stronger and/or slow moving storms. The severe weather threat each
afternoon and evening will primarily be damaging wind gusts.
Being in the warm sector for much of the forecast period, afternoon
temperatures will run around 10F warmer than normal.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 215 PM EDT Thursday...
Key Points:
1. A frontal passage with strong storm Monday
2. Primarily mountain showers and storms Tuesday and Wednesday.
3. Temperatures return to normal following the frontal passage Monday
A cold front is expected to move across the area on Memorial Day. A
line of strong convections will accompany this frontal passage.
Quieter weather is likely for the rest of the week, but can not rule
out a few showers and thunderstorms over the mountains Tuesday and
Wednesday afternoon.
Warmer than normal temperatures continue on Monday. Temperatures for
the rest of the week will drop back to normal levels following the
frontal passage.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 230 PM EDT Thursday...
Convective allowing models have reasonably good agreement with
the timing of the thunderstorms today, showing the bulk of the
storms in the 19Z/3PM to 23Z/7PM time frame. Showers and storms
could last well after dark tonight though, especially in the
Piedmont and towards central VA.
Conditions will largely be VFR outside of any showers or storms.
MVFR vsby may result from heavy rain within showers and storms.
While prevailing winds will be from the southwest and west, they
will be light. A nearby thunderstorm could produce outflow that
would override the prevailing winds, and create erratic wind
directions and gusts.
Clouds will lift into the mid-levels safely in VFR range for
Friday morning.
Average confidence for ceiling, wind, and visibility
EXTENDED AVIATION OUTLOOK...
Periods of showers and thunderstorms, especially each afternoon
and evening will continue through Monday. MVFR remain likely
with any of the thunderstorms.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...VFJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/VFJ
Hazardous weather outlook, May 23, 1:42 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
242 PM EDT Thu May 23 2024
VAZ007-010-011-019-020-WVZ042>044-507-508-241845-
Tazewell-Bland-Giles-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
242 PM EDT Thu May 23 2024
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk of severe thunderstorms and locally heavy
rainfall mainly this afternoon and evening. The primary threats are
damaging wind, large hail, and flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Locally heavy rain is possible on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ009-012>018-022>024-032>035-043>047-058-059-
241845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
242 PM EDT Thu May 23 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk of severe thunderstorms and locally heavy
rainfall mainly this afternoon and evening. The primary threats are
damaging wind, large hail, and flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Locally heavy rain is possible on Friday.
There is a marginal risk of severe thunderstorms on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 23, 8:32 AM EST, 5 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
932 AM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Tstm Wnd Dmg 5 WSW Rugby 36.59N 81.53W
05/22/2024 Grayson VA Dept of Highways
Tree downed by thunderstorm winds near the
intersection of Highland Parkway and
Sturgills Road.
&&
asLocal storm report, May 23, 8:33 AM EST, 5 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
933 AM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Tstm Wnd Dmg 3 ENE Whitetop 36.61N 81.56W
05/22/2024 Grayson VA Dept of Highways
Tree downed by thunderstorm winds on US 58
near Helton Creek Lane.
&&
asLocal storm report, May 23, 9:56 AM EST, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1056 AM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Flash Flood 3 SW Volney 36.58N 81.41W
05/22/2024 Grayson VA Dept of Highways
Brookgreen Road was washed out due to
flooding of Grassy Creek.
&&
asLocal storm report, May 23, 10:35 AM EST, 3 hours 53 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Blacksburg VA
1135 AM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Hail 4 SSE Gap Mills 37.52N 80.38W
05/22/2024 M1.00 Inch Monroe WV Emergency Mngr
Quarter-size hail was observed along
Waiteville Road.
0501 PM Tstm Wnd Dmg 3 SW Catawba 37.35N 80.16W
05/22/2024 Roanoke VA NWS Employee
A few trees were blown down about 3 miles
southwest of US 311 along Blacksburg Road.
0502 PM Hail 3 SW Catawba 37.35N 80.16W
05/22/2024 E1.00 Inch Roanoke VA Public
A few quarter sized hailstones on Blacksburg
Road.
0514 PM Hail 3 ESE Catawba 37.37N 80.07W
05/22/2024 E1.00 Inch Roanoke VA Public
Numerous hailstones at least the size of a
quarter at Watkins Market on Bradshaw Road.
0523 PM Hail 2 W Roanoke Airport 37.34N 80.02W
05/22/2024 E0.70 Inch Roanoke VA Public
Reported by Trained Spotter.
0444 PM Hail 1 SSW Bradshaw 37.29N 80.24W
05/22/2024 E0.70 Inch Montgomery VA Public
0559 PM Tstm Wnd Dmg 3 ENE Whitetop 36.61N 81.56W
05/22/2024 Grayson VA Dept of Highways
Tree downed by thunderstorm winds on US 58
near Helton Creek Lane.
0604 PM Tstm Wnd Dmg 5 WSW Rugby 36.59N 81.53W
05/22/2024 Grayson VA Dept of Highways
Tree downed by thunderstorm winds near the
intersection of Highland Parkway and
Sturgills Road.
0610 PM Flash Flood 4 E Whitetop 36.60N 81.54W
05/22/2024 Grayson VA Public
Middle Fork Helton Creek was observed
flooded out of its banks and covering Middle
Fork Lane.
0613 PM Tstm Wnd Dmg 3 NNW Volney 36.65N 81.40W
05/22/2024 Grayson VA Dept of Highways
Tree downed by thunderstorm winds on
Troutdale Highway.
0640 PM Flash Flood 1 SE Rugby 36.60N 81.43W
05/22/2024 Grayson VA 911 Call Center
Grassy Creek was flooded out of its banks,
and blocking Grassy Creek Road.
0645 PM Flash Flood 3 SE Flatridge 36.71N 81.28W
05/22/2024 Grayson VA Trained Spotter
Middle Branch Elk Creek observed at bankful.
Water also on road.
0650 PM Flash Flood 1 W Rugby 36.62N 81.47W
05/22/2024 Grayson VA 911 Call Center
Flooding from Mill Creek over the road near
the intersection of Mill Creek Lane and
Highlands Parkway.
0700 PM Flash Flood 3 SW Volney 36.58N 81.41W
05/22/2024 Grayson VA Dept of Highways
Brookgreen Road was washed out due to
flooding of Grassy Creek.
0700 PM Flash Flood 1 SW Volney 36.61N 81.40W
05/22/2024 Grayson VA 911 Call Center
A culvert was washed out under Bear Branch
Road by runoff from heavy rain, making the
road impassible.
0255 PM Hail 3 ENE Sylvatus 36.88N 80.72W
05/22/2024 E1.00 Inch Carroll VA Public
Report via social media, quarter sized hail
covering the ground on Mitchells Crossing
Road.
0256 PM Hail 4 E Sylvatus 36.87N 80.70W
05/22/2024 E0.75 Inch Carroll VA Public
Reported at Raven Ridge Road.
0400 PM Hail 4 ESE Sylvatus 36.86N 80.70W
05/22/2024 E0.50 Inch Carroll VA Public
&&Local storm report, May 23, 11:16 AM EST, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1216 PM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Tstm Wnd Dmg 1 SSE Catawba 37.37N 80.10W
05/22/2024 Roanoke VA Public
Several trees blown down between the 4000
and 5000 block of Bradshaw Road. Nickel size
hail also reported. Fallen trees damaged
some fencing.
&&
PJHSpecial weather statement, May 23, 2:17 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
317 PM EDT Thu May 23 2024
VAZ043-231945-
Henry VA-
317 PM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HENRY COUNTY AND THE
CITY OF MARTINSVILLE THROUGH 345 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fieldale, or near Bassett, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Martinsville...
Bassett...
Sanville...
Stanleytown...
Villa Heights...
Chatmoss...
and Collinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3663 8006 3666 8006 3667 8007 3672 8009
3675 8008 3679 7979 3670 7975 3660 7981
TIME...MOT...LOC 1917Z 267DEG 11KT 3671 7999
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGThunderstorm Wind, Henry
- When
- May 23, 2:28 PM EST to 2:36 PM EST
- Where
- Henry County, 0.55 mi W of Fieldale to 0.69 mi WSW of Collinsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- 911 Call Center
- Coordinates
- 36.700, -79.960
Thunderstorm winds down a tree that landed on Dillons Fork Road, near William F Stone Parkway, another tree near the intersection of Tenth Street and Pine Street in Fieldale, another tree near the intersection of Melrose Drive and Sunbeam Road, and several trees in the Collinsville area.
Thunderstorm Wind, Martinsville (C)
- When
- May 23, 2:39 PM EST to 2:41 PM EST
- Where
- Martinsville (C) County, 0.69 mi S of Martinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.670, -79.870
Thunderstorm winds downed a tree on Forest Street, that fell into powerlines, and caused a transformer to blow, resulting in a local power outage. A few other trees were also downed by thunderstorm winds on Mulberry Road, with at least one landing on a vehicle.
Lightning, Martinsville (C)
- When
- May 23, 2:40 PM EST
- Where
- Martinsville (C) County, 0.47 mi SSE of Martinsville
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.673, -79.868
Lightning struck a tree on Highland Street, and the tree was knocked down.
Thunderstorm Wind, Henry
- When
- May 23, 2:45 PM EST
- Where
- Henry County, 1.77 mi NW of Old Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.670, -79.840
Thunderstorm winds downed a tree on Spruce Street.
Thunderstorm Wind, Henry
- When
- May 23, 2:48 PM EST
- Where
- Henry County, 1.11 mi W of Chatmoss
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.670, -79.800
A tree was downed by thunderstorm winds, and landed on multiple power lines.
Thunderstorm Wind, Pittsylvania
- When
- May 23, 3:02 PM EST
- Where
- Pittsylvania County, 0.43 mi WSW of Soapstone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.667, -79.657
Thunderstorm winds downed a tree that landed across Martin Drive.
Thunderstorm Wind, Pittsylvania
- When
- May 23, 3:22 PM EST
- Where
- Pittsylvania County, 1.71 mi SSW of Pullens
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.907, -79.511
Thunderstorm winds downed a few power lines near the intersection of Cooksburg Road and Chippewa Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 20248 injured · $2.7 million · EF1 · 70 events
- Tornadoes and Hail in Nebraska, May 23, 2024$4.6 million · EF2 · 23 events
- Tornadoes and Hail in Nebraska, May 23 to 24, 2024$6.4 million · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 23, 2024$770,000 · EF1 · 31 events
- Tornadoes and Hail in Nebraska, May 23 to 25, 2024EF1 · 62 events
- Damaging Winds and Lightning Strike in Mississippi, May 23, 2024$176,000 · 60 kt wind · 7 events
- Damaging Winds in Pennsylvania, May 23, 2024$118,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in New York, May 23, 20241 injured · $29,000 · 1.5 in hail · 15 events
- Flash Flood and Damaging Winds in Tennessee, May 23, 2024$75,000 · 78 kt wind · 3 events
- Tornado and Damaging Winds in Texas, May 23, 2024EF1 · 4 events
- Hail and Damaging Winds in Connecticut, May 23, 2024$23,000 · 1 in hail · 9 events
- Damaging Winds and High Wind in Kansas, May 23, 2024$20,000 · 87 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181172, 1181167, 1181170, 1181169, 1181168, 1181166, 1181171.